Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 131, NWS Midland/Odessa, TX

May 21, 2017Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 2017, 8:46 AM CDT for Brewster County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2017, 8:46 AM CDT (13:46 UTC)
Expired
May 21, 2017, 9:45 AM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 1.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1523 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
1.3
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted.

429 
WUUS54 KMAF 211346
SVRMAF
TXC043-211445-
/O.NEW.KMAF.SV.W.0131.170521T1346Z-170521T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
846 AM CDT SUN MAY 21 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Brewster County in southwestern Texas...

* Until 945 AM CDT

* At 845 AM CDT, a severe thunderstorm was located 7 miles northeast
  of Castolon, or 15 miles southwest of Panther Junction, moving east
  at 30 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Public. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Panther Junction, Big Bend National Park and Chisos Basin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2903 10333 2904 10333 2904 10335 2907 10347
      2910 10349 2928 10352 2942 10339 2950 10295
      2912 10302 2910 10304 2909 10308 2906 10309
      2905 10309 2905 10310 2901 10311 2900 10323
TIME...MOT...LOC 1345Z 247DEG 24KT 2920 10341 

HAIL...1.25IN
WIND...<50MPH
 
$$

27
1 follow-up statement
542 
WWUS54 KMAF 211417
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
917 AM CDT SUN MAY 21 2017

TXC043-211445-
/O.CON.KMAF.SV.W.0131.000000T0000Z-170521T1445Z/
Brewster TX-
917 AM CDT SUN MAY 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR SOUTHWESTERN BREWSTER COUNTY...

At 916 AM CDT, a severe thunderstorm was located near Chisos Basin,
or 9 miles south of Panther Junction, moving east at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Panther Junction, Big Bend National Park and Chisos Basin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2903 10333 2904 10333 2904 10335 2907 10347
      2910 10349 2928 10352 2942 10339 2950 10295
      2912 10302 2910 10304 2909 10308 2906 10309
      2905 10309 2905 10310 2901 10311 2900 10323
TIME...MOT...LOC 1416Z 253DEG 15KT 2919 10324 

HAIL...1.00IN
WIND...<50MPH
 
$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:02 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 21, 6:02 AM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
602 AM CDT Sun May 21 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR ceilings will become prevailing MVFR ceilings at the west
Texas and southeast New Mexico terminals this morning and continue
through the TAF period. A strong upper level disturbance will kick
off showers and thunderstorms across mainly west Texas today
through early this evening. Confidence was high enough to include
a PROB30 group for MVFR showers and thunderstorms at KMAF, KINK,
and KPEQ with Tempo MVFR tsra at KFST through this evening.

12

&&

.PREV DISCUSSION... /issued 330 AM CDT Sun May 21 2017/

DISCUSSION...
Current radar is showing showers moving up from the southeast
into the Permian Basin this morning. This activity, though
continuing to spread northwest, should remain fairly weak and
isolated. The greatest rainfall potential for today will be in the
Big Bend where models are showing an upper disturbance moving out
of Mexico potentially producing heavy rainfall from Presidio to
Sanderson. This area has not seen much rain lately and can take
quite a bit of rain, but locally heavy downpours could still
create some flash flooding problems and this will be the greatest
weather threat for today.

Tomorrow a ridge builds over the west coast and northwesterly flow
over the Rockies will send another disturbance into the area.
Shear and instability will be enough to support severe
thunderstorms with large hail in discrete supercells, and also a
strong wind threat should the activity form an MCS. See more
details in the SWODY2 from SPC.

The trough will send a cold front into the CWA early Tuesday,
pushing the rain east but keeping below normal temps through
midweek. Things change Thursday when the ridge over the western
U.S. flattens and moves east with westerly flow bringing much
warmer temperatures. Highs Thursday will range from the mid 90s to
100s with weaker flow Friday and Saturday only providing a couple
of degrees of relief.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     78  60  82  59 /  30  30  30  50
Carlsbad                       78  59  88  57 /  20  30  30  30
Dryden                         76  64  86  64 /  70  50  30  30
Fort Stockton                  71  60  84  60 /  50  30  30  30
Guadalupe Pass                 71  56  82  55 /  30  30  30  20
Hobbs                          76  57  79  54 /  20  30  30  50
Marfa                          74  54  84  54 /  50  30  30  30
Midland Intl Airport           76  60  81  58 /  40  30  30  50
Odessa                         76  60  82  58 /  40  30  30  50
Wink                           78  60  86  58 /  30  30  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/10
Hazardous weather outlook, May 21, 4:17 AM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
417 AM CDT Sun May 21 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
417 AM CDT Sun May 21 2017 /317 AM MDT Sun May 21 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are possible across most of the area today and tonight.
Although widespread severe weather is not expected, some storms
could produce hail and gusty winds. The main threat will be heavy
rain, especially along and south of I-10, where flooding concerns may
develop.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorm chances will continue through Tuesday across the area.
A few storms could become severe Monday with strong winds and large
hail the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 21, 7:48 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
748 AM CDT SUN MAY 21 2017

TXZ074-080-081-211345-
Big Bend Area TX-Marfa Plateau TX-Davis/Apache Mountains Area TX-
748 AM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 845
AM CDT...

At 746 AM CDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Marfa and another 3 miles south ofMarfa, moving
north at 20 mph.

Nickel size hail, wind gusts of 50 to 55 mph and very heavy rain
will be possible with these storms.

Locations impacted include...
Alpine, Marfa, Fort Davis, Alpine-Casparis Municipal Airport, Camp
Mitre Peak, Marfa Municipal Airport, Paisano Pass, and Ryan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3002 10434 3060 10451 3060 10363 3001 10357
TIME...MOT...LOC 1246Z 165DEG 19KT 3015 10430

49
Local storm report, May 21, 8:46 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
846 AM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HAIL             CASTOLON                29.14N 103.51W
05/21/2017  E1.25 INCH       BREWSTER           TX   PARK/FOREST SRVC

&&

GREGORY.MURDOCH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:47 AM CDTSevere Thunderstorm WarningMAFBrewster, Presidio58 min
May 21, 7:48 AM CDTSpecial Weather StatementMAFJeff Davis57 min
May 21, 9:41 AM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 21, 9:57 AM CDTSpecial Weather StatementMAF33 min
May 21, 11:49 AM CDTSpecial Weather StatementMAFCrane41 min
May 21, 11:58 AM CDTRiver Flood WarningMAFBrewster40 hr
May 21, 12:07 PM CDTSpecial Weather StatementMAFTerrell38 min
May 21, 12:15 PM CDTSevere Thunderstorm WarningMAFCrane, Ector45 min
May 21, 12:18 PM CDTSevere Thunderstorm WarningMAFTerrell27 min
May 21, 12:24 PM CDTSpecial Weather StatementMAFTerrell51 min
May 21, 12:59 PM CDTSevere Thunderstorm WarningMAFEctor46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.